Tetracycline-induced acute interstitial nephritis as a cause of acute renal failure


Bihorac A., Ozener C., Akoglu E., Kullu S.

NEPHRON, cilt.81, ss.72-75, 1999 (SCI İndekslerine Giren Dergi) identifier identifier identifier

  • Cilt numarası: 81 Konu: 1
  • Basım Tarihi: 1999
  • Doi Numarası: 10.1159/000045249
  • Dergi Adı: NEPHRON
  • Sayfa Sayıları: ss.72-75

Özet

Acute interstitial nephritis with severe acute renal failure is reported following tetracycline treatment in a 22-year-old male medical student. Acute renal failure developed within 48 h of a single repeated tetracycline dose and presented 2 days after taking the drug when there was oliguria, nausea, vomiting and bilateral loin pain without rash and fever. The serum creatinine concentration was 8.6 mg/dl and blood urea nitrogen 84 mg/dl. Examination of the urinary sediment revealed 15-20 RBCs per high-power field, and occasional granular and hyaline casts. Percutaneous renal biopsy performed immediately after admission revealed acute interstitial nephritis with immune complexes along the tubular basement membrane and intact glomeruli and was consistent with type 2 interstitial nephritis. Within 4 days of commencement of steroid treatment and hemodialysis, the urine output started to increase with improvement in serum creatinine and BUN levels and after 2 weeks of therapy hemodialysis was discontinued. He remains well 1 year following his illness with complete normalization of his renal function. Although a number of renal side effects of tetracycline antibiotics have been reported, acute interstitial nephritis is rarely caused by tetracycline treatment having been reported just twice following systemic use of minocycline.